1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Need advice with my low levels and new drugs

Discussion in 'Type 2 Diabetes' started by Claire1963, Apr 19, 2019.

  1. Claire1963

    Claire1963 · Member

    Messages:
    6
    Likes Received:
    4
    Trophy Points:
    3
    Hi, I've recently been referred to the Consultant at our local hospital for a bit of support as I decided to embark on a keto diet as I have polycystic ovary syndrome and still need to lose a lot of weight and the NHS is suggestion the keto diet would work well for this. I am Type 2 and I've been on Metformin 500 x 2, twice a day and Victoza for some years and my HBA1C levels have been fine, usually between 6 and 6.9. The keto diet has been successful and I have been feeling great and my weight is slowly dropping as are my readings. I've been cycling most days and rebounding (trampolining!!) swimming.

    I haven't had my 6 monthly HBA1C test (which includes all the other tests for cholesterol/kidneys etc) recently, although it is due. The consultant contacted me 6 weeks ago and suggested I stop the Victoza and start Trulicity which is a weekly injection and to be perfectly honest I just did what he said as he has been very supportive of my keto adventure and was sure if he was suggesting this it was the right way to go. But my god the side affects!!! My blood glucose has dropped even more which is good and my appetite has decreased, also good but I have dreadful acid reflux, bloated stomach, constipation, rapid heart beat, restless sleep, and fatigue and muscle weakness. I'm on week 6 of the drug. I am too weak to do much so I haven't exercised and my glucose levels are between 6.5 to mid 4's later in the day, a lot of the time early 5's all day. I have no appetite to eat much and am waking in the night and eating a few gummy bears to stop the levels dropping any more and then I'm struggling to stay in ketosis. I'm feeling really miserable and wondering if anyone else has tried this drug and do the symptoms pass? Or should I just come off it and see how I get on with the keto? I don't want to go against his advice but I cant keep feeling like this.... my follow up is 4th July!! Any suggestions gratefully received..... thanks, Claire
     
    • Hug Hug x 2
  2. Winnie53

    Winnie53 Type 2 · Well-Known Member

    Messages:
    1,761
    Likes Received:
    1,851
    Trophy Points:
    178
    Hey Clarie1963, I took a quick peek at Victoza (that you're no longer using) and Trulicity (your current medication). Looks like they both cause the pancreas to produce more insulin.

    There are two physicians in the US who work primarily with type 2 diabetics who want to manage their diabetes and lose weight with diet, specifically, the low carb or low carb ketogenic diet: Sarah Hallberg, D.O. (www.virtahealth.com) and Eric Westman, M.D. (www.healclinics.com).

    I encourage you to look for lectures by both on YouTube, also their websites, to become more familiar with how they reduce and are sometimes able to eliminate the medications as the glucose levels continue to improve on the diet, then with that information in hand, to meet with your healthcare providers to see what changes can be made.

    Sarah Hallberg, D.O.: https://www.youtube.com/results?search_query=Sarah+Hallberg+DO&sp=CAI%3D
    Eric Westman, M.D.: https://www.youtube.com/results?search_query=Eric+Westman+MD&sp=CAI%3D

    If you're a member of www.DietDoctor.com, there are a lot of interviews with Eric Westman, M.D. and Sara Hallberg, D.O. there too. Informed is empowered. :)
     
    #2 Winnie53, Apr 19, 2019 at 8:29 PM
    Last edited: Apr 19, 2019
  3. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Guru

    Messages:
    23,798
    Likes Received:
    29,873
    Trophy Points:
    298
    Hi @Claire1963

    I would not wait until 4th July. I would contact my GP surgery and ask to either see the GP or ask for a telephone appointment if there is a long wait for an appointment. You can't go on with those side effects. Medicines are supposed to make you feel better, not dreadful. We can't advise you to stop taking medication, but your GP can even if the consultant prescribed it.
     
    • Agree Agree x 2
  4. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    5,809
    Likes Received:
    3,807
    Trophy Points:
    198
    Having to eat sweets to stop the effects of the medication - to me that is crazy. When the side effects are nasty as well - I'd be having some serious words, I would.
     
    • Agree Agree x 1
  5. Claire1963

    Claire1963 · Member

    Messages:
    6
    Likes Received:
    4
    Trophy Points:
    3
    Thanks. I've made an appointment with my GP. I was doing so well on my own without this drug I'm just not sure why they want me to take it. I was hoping someone on here might also be on it and have some ideas. I don't even like gummy bears lol x
     
  6. Winnie53

    Winnie53 Type 2 · Well-Known Member

    Messages:
    1,761
    Likes Received:
    1,851
    Trophy Points:
    178
    Claire1963, your healthcare providers likely don't understand how quickly the low carb diet reduces insulin and blood glucose levels. It's patients like you who help them to begin to understand that often the right dietary changes work better than the medications. After you watch presentations by Hallberg and Westman, you'll better understand.
     
    • Like Like x 1
  7. enb54

    enb54 Type 2 · Well-Known Member

    Messages:
    153
    Likes Received:
    276
    Trophy Points:
    83
    Also agree with others here, don't take your health lightly, if something is making you ill, get to your doctor ASAP. Use your blood glucose monitor to determine what is happening, and if something conflicts, then stop doing whatever it is and seek professional medical help.
     
  8. Winnie53

    Winnie53 Type 2 · Well-Known Member

    Messages:
    1,761
    Likes Received:
    1,851
    Trophy Points:
    178
    Claire1963, I just want to add that I do empathize greatly with what you're experiencing. It's good that you've scheduled an appointment, but I'm confident they would really like to know now, well on Monday, that you're currently having problems with your medication. Physicians care about their patients and don't want them to suffer unnecessarily.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook